New Mexico, 2016

High Wind in New Mexico, March 14, 2016

March 14, 2016 · NWS MAF · 1 event in 1 county or zone

Persistent, strong southwesterly flow aloft over the region resulted in high winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Persistent, strong southwesterly flow aloft over the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 14, 5:08 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Mar 14, 5:08 PM MST, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
708 PM CDT MON MAR 14 2016

.UPDATE...
See public discussion below.

&&

.DISCUSSION...
Will update the zones to expire the Wind Advisory for portions of
the upper Trans Pecos Region of west Texas and the southeast New
Mexico Plains. Will also expire the High Wind Warning for the
Guadalupe Mountains.

No other changes. Updated products to be sent shortly.

&&

.PREV DISCUSSION... /issued 607 PM CDT MON MAR 14 2016/

DISCUSSION...
See 00Z aviation discussion below.

AVIATION...
Gusty west winds will subside shortly, and remain light to modest
overnight. A cold front will shift winds from the northwest to
north after 12Z tomorrow.

PREV DISCUSSION... /issued 245 PM CDT MON MAR 14 2016/

DISCUSSION...

WV imagery shows near-zonal flow aloft over West Texas and Southeast
New Mexico this afternoon, w/a shortwave just entering the western
zones at 18Z.  This should augment westerlies thru the Guadalupes
this afternoon, and winds still look to drop below warning criteria
after 00Z this evening.  Current obs show Red Flag conditions have
developed out west, from KCNM-KE38, and this should diminish w/the
winds this evening.  However, a break in fire wx is on tap after
today.  See fire wx discussion below for more details.  Due to
increased westerlies, downslope warming will result in afternoon
temps 5-10F above normal this afternoon.  However, this warmer
weather will take a hit Tuesday as a cold front moves into the area,
w/fropa at KMAF ~ 14Z.  Models are still relatively weak w/the
front, which should knock Tuesday's highs 5-10F down from today's.
Return flow quickly resumes Tuesday night, w/temps Wednesday similar
to Tuesday's.  Wednesday night, a secondary, stronger front will
backdoor in from the NE, w/fropa at KMAF ~ 11Z, taking temps
Thursday afternoon down to near normal, and bringing in a chance of
convection over the SE zones.  Return flow attempts to resume
Thursday night, but a stronger, third cold front follows the second
on Friday, pulling temps down below normal and increasing chances of
convection further west thru Friday night.  Models continue post-
frontal CAA into Saturday as a large trough swings thru the region,
w/temps bottoming out ~ 15F below normal, before return flow resumes
Saturday night. Temps then rebound under NW flow aloft, to back abv
normal by Monday.

FIRE WEATHER...

A Red Flag Warning remains in effect through early this evening for
the southeast New Mexico Plains, the Guadalupe, Davis, and Apache
Mountains, Van Horn and the Highway 54 Corridor, the Marfa Plateau,
Upper Trans Pecos, and western Permian Basin. With temperatures
climbing into the upper 70s and middle 80s this afternoon, relative
humidity values will continue to drop into the 5-10 percent range
across the warned area.  20 foot winds between 20-30 MPH across
lower elevations and 35-40 MPH across higher elevations will
continue through early this evening before weakening. Nocturnal
recovery will be poor to fair overnight tonight, with minimum
relative humidity values on Tuesday expected to be around 10 to 15
percent areawide.  However, 20 foot winds look to stay under 20 MPH,
precluding another day of critical fire weather conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     50  79  49  81 /   0   0   0   0
Carlsbad                       52  76  45  81 /   0   0   0   0
Dryden                         50  88  55  85 /   0   0   0   0
Fort Stockton                  56  81  53  85 /   0   0   0   0
Guadalupe Pass                 50  72  54  75 /   0   0   0   0
Hobbs                          49  74  47  77 /   0   0   0   0
Marfa                          36  76  39  78 /   0   0   0   0
Midland Intl Airport           53  80  50  83 /   0   0   0   0
Odessa                         54  79  50  82 /   0   0   0   0
Wink                           51  81  48  83 /   0   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 8 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Davis/Apache Mountains Area-Gaines-Guadalupe
     Mountains-Loving-Marfa Plateau-Reeves County and Upper
     Trans Pecos-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

99/99/10
Hazardous weather outlook, Mar 14, 12:05 PM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT MON MAR 14 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
205 PM CDT MON MAR 14 2016 /105 PM MDT MON MAR 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS...AND A HIGH
WIND WARNING REMAINS IN EFFECT THROUGH THE AFTERNOON. A WIND
ADVISORY ALSO REMAINS IN EFFECT FOR THE ADJACENT PLAINS WHERE
STRONG WINDS WILL CONTINUE THROUGH THE AFTERNOON.

DRY AND WINDY CONDITIONS WILL RESULT IN CONTINUED CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON THROUGH EARLY EVENING. A RED
FLAG WARNING IS IN EFFECT FOR SOUTHEAST NEW MEXICO...THE GUADALUPE
MOUNTAINS...VAN HORN AND THE HWY 54 CORRIDOR...DAVIS AND APACHE
MOUNTAINS...UPPER TRANS PECOS AND FAR WEST PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
March 14, 9:00 PM MST to 10:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616741.